Alert archive / Florida / Areal Flood Warnings in 2012

Areal Flood Warning 16, NWS Tallahassee, FL

June 30, 2012Dixie County, Lafayette County, Taylor County, Florida

NWS Tallahassee, FL issued this areal flood warning at Jun 30, 2012, 12:33 PM EDT for Dixie County, Lafayette County, Taylor County, Florida. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2012, 12:33 PM EDT (16:33 UTC)
Expired
Jul 1, 2012, 12:30 PM EDT
In force
24 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Dixie County, FL, Lafayette County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 113 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1848 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this areal flood warning went out at Jun 30, 11:11 AM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 30, 11:11 AM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1111 AM EDT Sat Jun 30 2012

.NEAR TERM /Through Tonight/...
Closely monitoring the mercury climb up the thermometer. We have
already adjusted the forecast twice this morning to match current
trends. Moisture pooling up in out Georgia zones and areas in SE
Alabama are making for some significant heat index values this
morning. It is believed the boundary layer moisture is a bit
deeper in these locations. The main question is to what extent we
mix the lower atmosphere and drop dew points for this afternoon,
when temperatures are highest. We see areas to the north with
much lower dew points which gives as some hope that dew points
will drop in those areas where they remain elevated. If this
mixing does not occur we may have to upgrade the heat advisories
in said areas up to an Excessive Heat Warning. If we decide on
this course of action, we will do so soon.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
The upper ridge will continue to build across the southeastern
states over the weekend with 500-mb heights around 592-594 dm across
the northern half of the forecast area. Today's 850-mb temps will
edge upward to about 22.5 C along I-10 to 24 C across our northern
tier of zones. We therefore are forecasting max temps to get a
couple of degrees higher than on Friday, but not quite as high as
previously forecast. It does not appear that any records will fall
today. We see max temps coming in about a degree lower on Sunday.
Albany's record high will be in jeopardy on that day (see below).
Dew points should be a bit higher. Therefore, we expect similar heat
indices on both days. The latest numbers still show the majority of
the areas in the current heat advisory reaching heat indices of at
least 108. This will be a marginal event along the southern
periphery of the advisory, but we are not going to split hairs with
numbers this high. We anticipate another heat advisory will be
necessary for Sunday, but it does not appear that we will quite
reach excessive heat watch criteria (113+). With prevailing low
level winds remaining out of the southwest, coastal counties will
get a reprieve from the worst of the heat due to the sea breeze.

Concerning PoPs, we expect convection to once again be completely
suppressed today. For Sunday, we decided to leave in a slight chance
PoP pretty much where we inherited it. A few of the global models
such as the NAM and Euro joined the the hi-res guidance, including
our local WRF, in showing the possibility for some isolated TS. On
Monday, those chances edge up a bit more as low level moisture
increases and the ridge begins to shift to the west. Although most
of us will not see any thunderstorms over the weekend, any that do
develop could be strong to severe.

Record high temperatures for selected sites follow.

Site               30th              1st

TALLAHASSEE (TLH)  102 (in 1998)     100 (in 1998)
ALBANY (ABY)       106 (in 1931)     101 (in 1990)
APALACHICOLA (AAF)  96 (in 1959)      96 (in 2007)

&&

.LONG TERM /Monday Night through Saturday/...
The extended fcst has become a bit more complex this cycle, as the
new 00 UTC GFS has come into a bit better agreement with the earlier
12 UTC ECMWF in breaking down the Upper Level Ridge as it re-builds
off to our NW. This would give our CWA NW Flow Aloft with W-SW Flow
near the Sfc, which is a very favorable pattern for at least Climo
PoPs (about 40% for this time of year), not to mention locally
higher rain chances per our local Sea Breeze Climatology. Therefore,
until the new Euro comes in, the main question will be the timing of
this breakdown. At present, the ECMWF already shows a significantly
cooler and wetter pattern developing as early as Monday Night and
Tuesday, while the GFS does not show a significant breakdown until
Wednesday Night or Thursday. For now, will lean towards the GFS
solution in the early part of the model discrepancies, which would
be more typical for early July, but will clearly plan on ramping up
PoPs and cooling off Max Temps on Thu-Sat. Obviously, for those with
plans for the 4th of July (Wed), the GFS would be the preferred
solution for all outdoor activities.

Update: The new low-res version of the ECMWF is coming in, and the
Upper Level Pattern appears very similar to the GFS, perhaps with an
even slower breakdown of the Upper Ridge. Therefore will lean even
more heavily towards warmer Temps and lower PoPs through all of
Wednesday (although still subject to change), would be great news
for the 4th of July Celebrations.

&&

.AVIATION /15Z Saturday through Wednesday/...
VFR conditions expected over the next 24 hours. Showers and
isolated thunderstorm are possible late Sunday afternoon.

&&

.MARINE...
No major marine concerns for this period. Although areas onshore
will be experiencing hot conditions with high heat index values.
It is likely to be warmer near shore than is usually the case.

&&

.FIRE WEATHER...
Although conditions are expected to be generally Hot and Dry across
the Tri-State area during the next couple of days, Afternoon
Relative Humidities (along with other key Fire Weather parameters)
are expected to remain above critical thresholds.

&&

.HYDROLOGY...
Rivers continue to drain out from the Debby rainfall.

New River near Sumatra continues at very high levels. Strong
discharge is expected to begin into the Carrabelle River at any time
from the New River. Additionally, drainage from Tates Hell Swamp may
cause additional flooding in the Crooked River area.

Sopchoppy River is receding normally and now below flood stage. An
error in the data received from the USGS was posting ground water
levels instead of surface stage levels. This has been corrected.

Ochlockonee River flows are up but not excessive and are slowly
receding.

Aucilla River continues just above flood stage at Lamont and should
begin receding over the weekend dropping below flood stage on Sunday.

St. Marks River near Newport is slowly receding and should slide
below flood stage by Monday morning.

Econfina River near Perry has stabilized at a crest of around 10.85
ft. At that level, water spreads out over a large flat area so it
should not go much higher and narrowly avoid flood stage.

Steinhatchee River near Cross City has crested at 16.15 ft and is
steady. It will be slow to recede.

Santa Fe River forecast crests have been revised and slowed a bit
with longer term crests slightly higher. Ft. White is forecast to
crest 1.5 ft below record stage  Sunday night. At Three River
Estates, moderate flood stage will be reached later today with a
crest on Sunday night. An early crest downstream of Branford is no
longer expected. However, this will extend the length of time that
the Lower Suwannee River will be rising. The River near Wilcox,
Manatee Springs and Fowlers Bluff will crest between 4 and 5 July.
Wilcox and Fowlers bluff will reach minor flood levels, with Wilcox
remaining just below moderate flood stage. Manatee springs will stay
just below minor flood stage.

Areal Flood Warnings were extended in time for the area around the
southern and eastern Florida Big Bend as there are still reports of
high water and flooding around streams and creeks that are not
covered by our main stem river forecast products. The water levels
seem to be slow to recede, particularly in Wakulla County, where
there continues to be a lot of discharge from springs and even
reportedly from sinkholes.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HEAT ADVISORY until 8 PM EDT /7 PM CDT/ this evening FOR
     FLZ007-009-011-016-017.
GA...HEAT ADVISORY until 8 PM EDT this evening FOR GAZ120>131-
     142>148-155>161.
AL...HEAT ADVISORY until 7 PM CDT this evening FOR ALZ065>069.
MARINE...NONE.

&&

NEAR TERM...LERICOS
SHORT TERM...WOOL
LONG TERM...GOULD
AVIATION...LERICOS
MARINE...LERICOS/WOOL
FIRE WEATHER...LERICOS/WOOL
HYDROLOGY...LANIER
Hazardous weather outlook, Jun 30, 4:49 AM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
449 AM EDT SAT JUN 30 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-010900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
449 AM EDT SAT JUN 30 2012 /349 AM CDT SAT JUN 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A VERY HOT AIR MASS WILL EXPAND ACROSS THE REGION THIS WEEKEND.
HIGH TEMPERATURES ALONG AND NORTH OF INTERSTATE 10 WILL GENERALLY
BE 100 TO 104 DEGREES THIS AFTERNOON. THE COMBINATION OF THESE
HIGH TEMPERATURES AND GRADUALLY INCREASING HUMIDITY LEVELS WILL
LEAD TO HEAT INDEX VALUES TOPPING OUT AROUND 108 TO 112 DEGREES.
A HEAT ADVISORY IS IN EFFECT NORTH OF THE INTERSTATE.

RIVERINE FLOODING CONCERNS CONTINUE ALONG THE NEW RIVER...
CARRABELLE...SAINT MARKS...AUCILLA AND SUWANNEE RIVERS. EVEN AWAY
FROM THE RIVERS...FOOD WATERS REMAIN ACROSS SOUTHERN AND EASTERN
PORTIONS OF THE FLORIDA BIG BEND. MANY ROADS REMAIN UNPASSABLE AND
PONDING OF WATER FROM SINKHOLES MAY FLOOD LOCAL AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

TEMPERATURES AND HEAT INDICES ON SUNDAY ARE EXPECTED TO BE SIMILAR
TO THOSE ON SATURDAY. A GRADUAL DOWNWARD TREND IN TEMPERATURES IS
EXPECTED TO BEGIN ON MONDAY AS MOISTURE LEVELS INCREASE. THERE
WILL BE LOW END CHANCES FOR THUNDERSTORMS FROM SUNDAY THROUGH MUCH
OF THE WEEK. ANY STORMS THAT DEVELOP COULD BECOME STRONG TO SEVERE
WITH DAMAGING WIND THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:17 PM EDTExcessive Heat WarningTAEBaker, Ben Hill, Berrien, Calhoun, Clay, Colquitt and 13 more8 hr

Nearby

Areal Flood Warnings in Florida, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.